Texas, 2008

Flash Flood and Hail in Texas, May 15, 2008

May 15, 2008 · NWS SHV · 8 events in 6 counties and zones

Severe thunderstorms developed along and ahead of a bow echo which originated across central Texas during the late night hours of May 14th. These thunderstorms developed in a very unstable airmass and produced reports of damaging straight line wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed along and ahead of a bow echo which originated across central Texas during the late night hours of May 14th. These thunderstorms developed in a very unstable airmass and produced reports of damaging straight line wind gusts. Flash flooding was also reported from some of these storms as locally heavy downpours resulted in high water across some roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 14, 9:05 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 14, 9:05 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 PM CDT WED MAY 14 2008

.DISCUSSION...

WATER VAPOR IMAGERY SHOWS UPPER TROUGH HAS ENTERED THE TEXAS
PANHANDLE...WHILE SFC ANALYSIS SHOWS A WEAK BOUNDARY MOVING UP FROM
THE SOUTH...ALONG WHICH A LINE OF CONVECTION IS ATTEMPTING TO GET
GOING.  TO THE SW...A COUPLE OF MCS/S HAVE FORMED ALONG THE FRONT IN
CENTRAL TEXAS...AND ARE SLOWLY MIGRATING NE.  THUS...ANOTHER LONG
SHIFT.  00Z KSHV SOUNDING IS A LITTLE WORKED OVER FROM PAST
CONVECTION...BUT NEVERTHELESS SHOWS STRONGER SHEAR AND A LITTLE MORE
FAVORABLE ENVIRONMENT FOR HAIL THAN 24 HRS AGO.  LOOKING AT
OBS/QPE/S OVER THE LAST 24 HRS...IT WON/T TAKE MUCH TO START THE
FLASH FLOOD THREAT ALL OVER AGAIN ONCE THINGS GET GOING.
THUS...VERY LITTLE CHANGES TO THE UPDATE...EXCEPT TO TWEAK GRIDS TO
CURRENT CONDITIONS...AND UP THE POPS IN A FEW PLACES.  UPDATES OUT
SHORTLY.

&&

.AVIATION...

STRONG TSTMS NEAR I 35 WILL TRY TO MOVE EASTWARD OVERNIGHT. WATCHING
CONVECTION DEVELOP OVER NW LA PAST HOUR...BAND EXTENDS FROM NEAR
LOGANSPORT TO MLU...MOVING NE 26KT. THIS AREA MAY EXTEND FURTHER WWD
AND GROW IN SIZE. MOST FLIGHT CATEGORIES TONIGHT WILL BE IN MVFR
RANGE WITH OCNL FORAYS TO VFR OR IFR...WITH THAT IFR BECOMING
INCREASINGLY COMMON BY 12Z. CONVECTION ALSO WILL LIKELY LOWER
CATEGORIES TO IFR AT TIMES. FRONTAL PASSAGE FROM NW TO SE THURSDAY...
AND WILL SEE AN END OF PRECIP DURING THURSDAY WITH CATEGORIES
IMPROVING TO VFR. /17/

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT WED MAY 14 2008/

DISCUSSION...
CURRENT MCS CLEARING AREA TO THE EAST...WITH VERY STRONG TSTM
REDEVELOPMENT SAFELY JUST SOUTH OF CWA...FOR NOW. TOR WATCH
ALLOWED TO EXPIRE FOR SOUTHERN TIER COUNTIES...AT 3 PM. HOWEVER...LAPS
INDICATED HIGHLY UNSTABLE AIR REMAINS OVER SOUTH TX. EXPECT THIS
AREA...WITH TEMPS IN UPPER 80S...DEWPOINTS IN LOWER/MID 70S...TO
SPAWN NEW CONVECTIVE CLUSTERS AND MOVE INTO AREA OVERNIGHT. PLACED
SW PORTIONS OF CWA IN SVR THREAT...WITH HEAVY RAIN AREAWIDE TO
AGREE WITH CONTINUED FLOOD WATCH. REGARDING THIS FLOOD
WATCH...WILL NOT EXTEND AT THIS TIME...HOWEVER...OVERNIGHT CREW
MAY NEED TO CONSIDER EXTENDING WATCH INTO DAY ON THURSDAY IF DEEP
CONVECTION OCCURS ALONG FRONT...WHICH COULD TAKE ITS TIME MOVING
THRU CWA ON THURSDAY...ESPECIALLY ACCORDING TO GFS.
FORTUNATELY...STORM MOVEMENT SHOULD AT LEAST BE RAPID IN MIDST OF
AN EJECTING JET STREAK...WHICH WILL HELP REDUCE MAJOR FLOODING
POTENTIALS. BY THE SAME TOKEN...THIS JET STREAK MAY ENHANCE UPPER
DIVERGENCE ALLOWING FOR LOCALLY HEAVY RAINFALL TO OCCUR. COLD AIR
WITH FROPA WILL NOT BE DRASTIC...WITH 10 TO 15 MPH NORTH WINDS AT
BEST. HOWEVER...PATTERN FOR NW FLOW ALOFT WILL LOCK INTO PLACE AS
WESTWARD ELONGATED UPPER TROF PINCHES OFF AND CLOSES BETWEEN BIG
BEND COUNTRY AND BAJA REGION...ALLOWING UPPER RIDGE TO DEVELOP
OVER GULF./VII/

AVIATION...
EVEN WITH THE FRONT STILL HANGING OUT TO OUR W...MANY TERMINALS MAY
SEE AT LEAST A BRIEF BREAK IN THE SHRA/TSRA ACTIVITY.  ANOTHER
SHORTWAVE TROUGH...EVIDENT IN WATER VAPOR IMAGERY THIS AFTERNOON...
SHOULD SKIRT OUR AREA TONIGHT AND AID IN THE DEVELOPMENT OF
ADDITIONAL CONVECTION BETWEEN 14/0000 AND 15/0600 UTC.  SHRA/TSRA
SHOULD THEN MOVE ACROSS THE REGION.

DEPARTING SHORTWAVE ENERGY SHOULD PUSH THE FRONT FURTHER SE THURSDAY
MORNING WITH A GRADUAL SHIFT OF THE +SHRA TO THE SE.  WINDS WILL
LARGELY REMAIN SE 5-10 KNOTS UNTIL THE FRONTAL PASSAGE...THEN SWING
AROUND TO A NLY DIREECTION IN WAKE OF THE FRONT.  FOR NOW...I PLAN
ON KEEPING FLIGHT CATEGORIES IN MVFR TERRITORY...EXCEPT IN
CONVECTIVE REGIONS WHERE LOWER CIGS/VSBYS WILL BE SEEN.  /BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  76  57  78 /  60  50  20  10
MLU  67  80  57  75 /  60  60  30  10
DEQ  63  71  49  76 /  60  40  10  10
TXK  63  74  52  76 /  60  50  20  10
ELD  65  74  53  76 /  60  50  20  10
TYR  65  76  55  78 /  70  50  10  10
GGG  65  76  54  78 /  70  50  10  10
LFK  69  82  59  79 /  70  60  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

17/44
Hazardous weather outlook, May 14, 11:00 AM CST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 14 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND NORTH LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
WIDESPREAD SHOWERS AND THUNDERSTORMS...COULD BRING A FEW
INCHES OF ADDITIONAL RAIN ACROSS THE FOUR STATE AREA TODAY
AND TONIGHT. ALTHOUGH THIS MUCH ADDITIONAL PRECIPITATION
COULD BRING SOME FLOODING PROBLEMS TO AREAS WHICH HAVE NOT
ALREADY RECEIVED HEAVY RAINFALL LAST NIGHT...THOSE AREAS THAT
DID RECEIVE EXTREMELY HEAVY RAINFALL LAST NIGHT WILL LIKELY
EXPERIENCE RENEWED SERIOUS FLOODING PROBLEMS. THE BIGGEST
AREA OF CONCERN WILL BE THE SHREVEPORT AND BOSSIER CITY METRO AREA...
ALTHOUGH THE GENERAL INTERSTATE 20 CORRIDOR OF BOTH NORTH LOUISIANA
AND NORTHEAST TEXAS...WILL BE EXPERIENCING A HIGH POTENTIAL FOR
SIGNIFICANT FLOODING.  IN ADDITION TO THE FLOODING ISSUES...
THERE IS A SLIGHT RISK OF LARGE HAIL AND GUSTY WINDS WITH ISOLATED
TORNADOES A POSSIBILITY AS WELL...MAINLY FOR THE INTERSTATE 20
CORRIDOR...SOUTHWARD. ONGOING ROTATING THUNDERSTORMS...MOVING
ACROSS THE EAST TEXAS LAKES AREA...IMPLY AN ENHANCED SEVERE
WEATHER THREAT FOR THAT REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ONGOING THUNDERSTORM ACTIVITY WITH LOCALLY HEAVY RAINFALL WILL
CONTINUE ACROSS THE FOUR STATE AREA EARLY THURSDAY MORNING AS THE
UPPER LOW AND COLD FRONT MOVE VERY SLOWLY EASTWARD ACROSS THE
AREA. THE THREAT FOR FLOODING WILL CONTINUE THROUGH AT LEAST
THURSDAY MORNING UNTIL THE COLD FRONT ENDS THE POTENTIAL FOR
HEAVY RAINFALL.

PLEASE STAY TUNED FOR LATER FORECASTS AND STATEMENTS CONCERNING THIS
POTENTIALLY HAZARDOUS WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

VII

The radar

The Shreveport radar (KSHV), 104 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Upshur

When
May 15, 12:20 AM CST
Where
Upshur County, 3.64 mi SSE of Concord
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.780, -94.880

Numerous trees were blown down as a result of damaging straight line thunderstorm winds.

Thunderstorm Wind, Morris

When
May 15, 12:35 AM CST
Where
Morris County, Daingerfield
Measured
54 kt (62 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
33.030, -94.750

Strong and damaging wind gusts downed trees south of town. One tree fell onto a carport and roof of a home south of town near Hwy 259.

Hail, Nacogdoches

When
May 15, 1:10 AM CST
Where
Nacogdoches County, 0.59 mi E of Appleby
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.720, -94.610

Hail fell near the community of Appleby, Texas.

Thunderstorm Wind, Nacogdoches

When
May 15, 1:10 AM CST
Where
Nacogdoches County, Woden
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
31.500, -94.530

About 15 trees were downed between Woden and Chireno, Texas.

Flash Flood, Nacogdoches

When
May 15, 1:20 AM CST to 4:15 AM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches to 2.18 mi NE of Nacogdoches
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.610, -94.650

North Street and University Street were flooded from excessive heavy rainfall.

Thunderstorm Wind, Shelby

When
May 15, 1:45 AM CST
Where
Shelby County, 0.69 mi N of Center
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.790, -94.180

Several trees were downed across the county.

Thunderstorm Wind, San Augustine

When
May 15, 1:45 AM CST
Where
San Augustine County, 0.91 mi NE of San Augustine
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.530, -94.110

Several trees were downed across the county.

Thunderstorm Wind, Sabine

When
May 15, 1:55 AM CST
Where
Sabine County, 3.14 mi SE of Rosevine
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.390, -93.960

Trees were downed along Hwy 103.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96327, 103664, 96329, 103661, 103066, 103119, 103121, 103118.